Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 83, NWS Salt Lake City, UT

December 20, 2007Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Dec 20, 2007, 9:22 PM MST for Washington County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2007, 9:22 PM MST (04:22 UTC)
Expired
Dec 20, 2007, 9:45 PM MST
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Washington County, UT

The radar

The Cedar City radar (KICX), 51 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2007-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2007-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 210423
SVRSLC
UTC053-210445-
/O.NEW.KSLC.SV.W.0083.071221T0422Z-071221T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
922 PM MST THU DEC 20 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 945 PM MST

* AT 912 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF SEVERE THUNDERSTORMS PRODUCING WIND GUSTS NEAR 70 MPH.     
  THIS STORM WAS LOCATED NEAR HURRICANE...OR ABOUT 4 MILES           
  NORTHEAST OF ST GEORGE...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN WASHINGTON COUNTY AT 940 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3729 11294 3702 11294 3702 11359 3732 11326
TIME...MOT...LOC 0422Z 318DEG 24KT 3710 11335

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 9:01 PM MST, 21 minutes earlier.

Area forecast discussion, Dec 20, 9:01 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
901 PM MST THU DEC 20 2007

.SYNOPSIS...A STRONG COLD FRONT AND ASSOCIATED COLD UPPER TROUGH
ARE OVER THE AREA TONIGHT AND WILL MOVE EAST OF THE AREA FRIDAY.

&&

.DISCUSSION...VERY IMPRESSIVE COLD FRONT ROARING THROUGH SOUTHWEST
UTAH THIS EVENING WITH THUNDER...LIGHTNING...STRONG WINDS...HEAVY
SNOW AND ALL THE OTHER SPECIAL EFFECTS THAT NORTHERN UTAH SAW
EARLIER THIS EVENING. SURFACE FRONTAL ZONE SHOULD BE EAST OF THE
AREA BY ABOUT 3AM MST. HEAVY SNOW LIKELY ALONG I-15 CORRIDOR FROM
CDC TO NEPHI AND THE CENTRAL AND SOUTHERN MOUNTAINS OVER THE NEXT 6 HOURS.

ALONG THE WASATCH FRONT...500 MB TROUGH AND COLD POCKET ARE STILL
WEST OF THE AREA WITH SOUTHWEST FLOW ALOFT.  LOW LEVELS HAVE GONE
AROUND TO NORTHWEST. COMBINATION OF NORTHWEST FLOW OROGRAPHIC LIFT
AND CONTINUED COLD ADVECTION AT 500 MB UNTIL 12 UTC SHOULD KEEP
PERIODS OF SNOW GOING OVER MUCH OF THE NORTH OVERNIGHT. RADAR
IMAGERY SUGGESTS GREAT SALT LAKE EFFECT...THE DREADED LAKE
EFFECT...DLE...ALSO BEGINNING WITH BANDS OF ENHANCED ECHOES
FORMING ALONG LAKE AXIS. RIGHT NOW DLE IS MAINLY OVER SL AND DAVIS
COUNTIES. MODELS SHOW 700 MB FLOW BECOMING MORE NORTHERLY
OVERNIGHT...BUT SURFACE WINDS REMAIN NORTHWESTERLY. NO REAL SKILL
IN PINPOINTING LOCATION OF LAKE EFFECT TONIGHT GIVEN THE
DIRECTIONAL SHEAR...BUT 00Z NAM INDICATES SATURATED INSTABILITY
THROUGH ABOUT MID-MORNING FRIDAY IN ALL AREAS SOUTH AND EAST OF
THE GSL. BELIEVE 1 TO 4 INCHES ADDITIONAL SNOWFALL LIKELY MOST
AREAS AND IF THE DLE FORMS AN ORGANIZED BAND THAT STAYS IN ONE
PLACE FOR A WHILE AMOUNTS COULD BE LOCALLY MUCH HIGHER.

RAPID STABILIZATION ALOFT AFTER 15Z SHOULD BRING AN END TO PRECIP
STATEWIDE BY NOON FRIDAY.

HAVE CONTINUED ALL WARNINGS AND ADVISORIES THROUGH FRIDAY MORNING
WITH UPDATED WORDING...UINTA BASIN IS QUESTIONABLE BUT GIVEN VERY
POOR RADAR COVERAGE IN THE AREA AND REPORTS OF SNOW AT THIS TIME
WAS RELUCTANT TO DROP THE WARNING NOW.

&&

.AVIATION...MOIST AND UNSTABLE AIRMASS OVER THE KSLC TERMINAL WILL
MAINTAIN SNOW WELL INTO FRIDAY MORNING. LOOKING AT PREVAILING IFR
CONDITIONS MOST OF THE NIGHT. LAKE EFFECT LIKELY A PLAYER OVERNIGHT
AND INTO FRIDAY MORNING...WITH SEVERAL INCHES OF SNOW A POSSIBILITY
THROUGH FRIDAY MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 9 AM FRIDAY FOR UTZ003-UTZ004-UTZ014-
     UTZ015-UTZ016-UTZ517-UTZ518.

     HEAVY SNOW WARNING UNTIL 11 AM FRIDAY FOR UTZ011.

     WINTER STORM WARNING UNTIL NOON FRIDAY FOR UTZ007-UTZ008-UTZ009.

     SNOW AND BLOWING SNOW ADVISORY UNTIL NOON FRIDAY FOR UTZ010.

     SNOW ADVISORY UNTIL MIDNIGHT FRIDAY FOR UTZ001-UTZ002-UTZ005.

     SNOW ADVISORY UNTIL 1 AM FRIDAY FOR UTZ006.

     SNOW ADVISORY UNTIL 5 AM FRIDAY FOR UTZ012.

WY...NONE.

&&

PUBLIC...DUNN
AVIATION...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 20, 6:07 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MST THU DEC 20 2007

UTZ001>016-019>021-517-518-WYZ021-211000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF MOUNTAIN SNOW AND VALLEY RAIN OR SNOW WILL CONTINUE TODAY
ACROSS NORTHERN UTAH. THE RAIN WILL CHANGE TO SNOW THIS EVENING AND
SPREAD SOUTH FOR THE WESTERN UTAH VALLEYS AND ADJACENT MOUNTAINS OF
CENTRAL AND SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL DECREASE FRIDAY FOR ALL AREAS WITH A VERY COLD AIRMASS
MOVING INTO THE OUTLOOK AREA.

A FAST-MOVING PACIFIC WEATHER DISTURBANCE WILL RACE ACROSS NORTHERN
UTAH SATURDAY NIGHT THROUGH EARLY SUNDAY. THIS WEATHER SYSTEM COULD
PRODUCE SEVERAL INCHES OF SNOW IN THE FAR NORTHERN MOUNTAINS.
ANOTHER STRONGER STORM SYSTEM COULD DEVELOP OVER THE AREA FOR
CHRISTMAS EVE THROUGH EARLY CHRISTMAS DAY. THIS STORM COULD RESULT
IN SIGNIFICANT SNOWFALL OVER THE MOUNTAINS AND MOST OF THE HIGHER
VALLEY LOCATIONS.

MONITOR FURTHER STATEMENTS ON THESE DEVELOPING WEATHER EVENTS IF YOU
PLAN TO TRAVEL THROUGH THE CHRISTMAS HOLIDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Dec 20, 8:02 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
802 PM MST THU DEC 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     SNOW             3 W PARK CITY           40.66N 111.55W
12/20/2007  M16.0 INCH       SUMMIT             UT   MESONET

0430 PM     SNOW             1 N ALTA                40.59N 111.64W
12/20/2007  M12.5 INCH       SALT LAKE          UT   MESONET

0550 PM     SNOW             BRIGHTON                40.59N 111.56W
12/20/2007  M12.0 INCH       WASATCH            UT   MESONET

0726 AM     SNOW             BRIGHTON                40.60N 111.56W
12/20/2007  M11.0 INCH       SALT LAKE          UT   TRAINED SPOTTER

0430 PM     SNOW             GOBLIN VALLEY STATE     38.00N -110.00W
12/20/2007  M9.8 INCH                                MESONET

0422 PM     SNOW             1 W ALTA                40.58N 111.64W
12/20/2007  M8.0 INCH        SALT LAKE          UT   MESONET

0726 AM     SNOW             3 E COTTONWOOD HEIGHTS  40.62N 111.76W
12/20/2007  M8.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

0400 PM     SNOW             SNOWBIRD                40.57N 111.65W
12/20/2007  M7.5 INCH        SALT LAKE          UT   MESONET

0500 PM     SNOW             5 NW BRIGHTON           40.64N 111.64W
12/20/2007  M6.5 INCH        SALT LAKE          UT   MESONET

0407 PM     SNOW             2 NW BRIGHTON           40.62N 111.61W
12/20/2007  M6.0 INCH        SALT LAKE          UT   MESONET

&&

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.